Brain radiotherapy during treatment with anticonvulsant therapy as a trigger for toxic epidermal necrolysis

Giulio Metro, Simona Pino, Domenica Pellegrini, Giorgio Sacerdoti, Alessandra Fabi

Research output: Contribution to journalArticle

Abstract

Toxic epidermal necrolysis (TEN) is a severe mucocutaneous syndrome that can be occasionally caused by anticonvulsant drugs. In some cases, cranial irradiation may act as a precipitating factor. Thus, in cancer patients who suffer from brain metastases and are administered antiepileptic drugs for seizure prophylaxis, the risk of developing TEN after receiving palliative brain radiotherapy cannot be ignored. We is reported. The case of a young patient with non-small cell lung cancer (NSCLC) treated with prophylactic phenobarbital who developed TEN within a few days of completing cranial radiotherapy for brain metastases is reported. To minimize the risk of TEN in patients undergoing brain radiotherapy, prophylactic anticonvulsant therapy is recommended only after an accurate measurement of the true benefits. Alternatively, discontinuation of antiepileptic treatment before the initiation of brain radiotherapy, or the use of anticonvulsants associated with a lower risk of developing cutaneous reactions might be considered.

Original languageEnglish
Pages (from-to)1167-1169
Number of pages3
JournalAnticancer Research
Volume27
Issue number2
Publication statusPublished - Mar 2007

Keywords

  • Brain radiotherapy
  • Phenobarbital
  • Prophylactic anticonvulsant
  • Toxic epidermal necrolysis

ASJC Scopus subject areas

  • Cancer Research
  • Oncology

Fingerprint Dive into the research topics of 'Brain radiotherapy during treatment with anticonvulsant therapy as a trigger for toxic epidermal necrolysis'. Together they form a unique fingerprint.

  • Cite this